Thanks to our director in Norway we have this new information out of the
Guardian in the UK on anti-seizure meds. Anti-seizure meds are often given
along with antidepressants due to the seizure activity induced by the
antidepressants. This seizure activity manifests itself in various forms
including mania – a condition in which the brain is in a continuous mild
seizure activity that alters ones consciousness and behavior.
Note this statement in particular: “They found that the babies of women who
had taken drugs for epilepsy had a much higher rate of birth defects – 20.6%
of infants exposed to one drug, and 28% of infants exposed to two or more
drugs in the womb. This figure compared with 8.5% of those having birth
defects and mothers who had taken nothing.”
With that information in mind recall that Jeffrey Dahmer’s mother was taking
23 pills daily, the large majority of those being anti-seizure meds. What
were his chances of birth defects or various forms of retarded development?
Why can we not understand that when a mother is on a mind-altering medication
that the baby’s brain is certainly going to be affected as well?
What a shame that these mothers are not made aware of simple alternatives
such as Omega 3 oils for seizures or Noni, the fruit juice out of Tahiti.
These are a couple of simple non-toxic solutions to the seizures for which
they are taking these damaging drugs.
Ann Blake-Tracy, Executive Director,
International Coalition for Drug Awareness
Drugs not genes cause birth defects in babies of epileptic women
Sarah Boseley, health editor
Thursday April 12, 2001
Birth defects in the babies of women who take medicine for epilepsy while
they are pregnant are caused by the drugs and not by the epilepsy, according
to new research reported in the US.
The study, published in the New England Journal of Medicine today, claims
that the idea that the genetic abnormalities which cause the epilepsy are
then passed on to the foetus, is wrong.
Lewis B Holmes and his colleagues from the paediatric service of
Massachusetts general hospital, in Boston, say it is the medication which is
to blame for the children’s defects.
Since the 1970s it has been recognised that women taking the drugs most
frequently given to prevent epileptic fits, have a higher risk than usual of
giving birth to babies with certain malformations, such as abnormalities of
the face and fingers, and retarded growth.
The Massachusetts team examined 316 babies born to women who had taken
anticonvulsant drugs during pregnancy and 98 babies of women with a history
of epilepsy who had not had the medication.
They compared the babies with 508 other babies whose mothers did not have
epilepsy and had not taken medication while pregnant.
They found that the babies of women who had taken drugs for epilepsy had a
much higher rate of birth defects – 20.6% of infants exposed to one drug, and
28% of infants exposed to two or more drugs in the womb. This figure compared
with 8.5% of those having birth defects and mothers who had taken nothing.
Women with epilepsy who had not taken drugs in pregnancy were no more likely
to have a baby with birth defects than women who had no history of the
The research poses a big dilemma for women with epilepsy, as stopping the
medication would put some women and their unborn babies at risk of damage
A spokeswoman for the British Epilepsy Association said it might not always
occur to GPs to raise the issue with their female patients. “But it is really
important for all women with epilepsy who are planning a family to go and
seek specialist advice beforehand so that the medication can be looked at and
then possibly changed,” she said.
949 total views, no views today